Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 39, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 26, 1997, 10:24 AM EDT for Sarasota County, Florida. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 26, 1997, 10:24 AM EDT (14:24 UTC)
- Expired
- Apr 26, 1997, 11:30 AM EDT
- In force
- 66 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
County Sarasota County, FL
The radar
The Tampa radar (KTBW), 58 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 8:30 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 2.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
065 WUUS1 KTBW 261427 RRA SVRTBW FLC115-261530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1024 AM EDT SAT APR 26 1997 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL FLORIDA ...SARASOTA COUNTY AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST A SEVERE THUNDERSTORM WAS MOVING ACROSS THE SARASOTA AIRPORT AND WILL MOVE SOUTH INTO SARASOTA COUNTY. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOBILE HOMES ARE NOT SAFE BE PREPARED TO MOVE QUICKLY TO A STRONG BUILDING IF THIS STORM APPROACHES YOUR AREA. BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE IF THIS STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY THERE UNTIL THE STORM PASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 9:21 AM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 26, 9:21 AM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 917 AM EDT SAT APR 26 1997 A VERY BUSY MORNG SO FAR WITH SVR WX AFFECTING PORTIONS OF THE FA AND ADJACENT GLF WATERS. LARGE CONVECTIVE COMPLEX NOTED ON MORNG IR SATL LOOP MOVG LTL. CURRENT IR IMAGERY ALSO INDICATING ADDITIONAL CNVTN DVLPG OVER WARMER LOOP CURRENT WITH COOLING TOPS NOTED. QUICK REVIEW OF RAOBS INDICATES A VERY MOIST AND UNSTABLE ATMOS ACRS THE ENTIRE CWA. WITH FAVORABLE INSTABILITY/SHEAR AND THE FNTL BNDRY NOW ACRS THE SRN PENINSULA PROGD TO MOVE N BY THIS AFTERNOON...WL LIKELY CONT TO SEE THE POSSIBLITY OF ADDITIONAL SVR WX THE REMAINDER OF TDY. HAVE ALREADY UPDATED ZN PACKAGE TO REFLECT THIS SVR POTENTIAL ALONG WITH TORNADO WATCH ISSUED BY SPC. MCMICHAEL
In the hours before
Special weather statement, Apr 26, 6:00 AM EDT, 4 hours 24 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-261600-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
600 AM EDT SAT APR 26 1997
...SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE OVER THE EASTERN GULF
OF MEXICO AND SPREADING ONSHORE OF WEST CENTRAL FLORIDA. THIS AREA OF
PRECIPITATION HAS HAD A HISTORY OF PRODUCING SEVERE THUNDERSTORMS...
AND THIS TREND IS LIKELY TO CONTINUE TODAY. THERE IS A SLIGHT CHANCE
OF SEVERE THUNDERSTORMS SOUTH OF HUDSON TO HAINES CITY LINE.
THE MAIN THREAT FROM TODAYS THUNDERSTORMS WILL BE STRONG GUSTY WINDS
IN EXCESS OF 50 MPH...LARGE HAIL...VERY HEAVY RAIN...ISOLATED SHORT
LIVED TORNADOES...AND FREQUENT DEADLY LIGHTNING.
ALL RESIDENTS AND MARINERS PLANNING OUTDOOR ACTIVITIES SHOULD STAY
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. MARINERS MUST REACT
QUICKLY AND RETURN TO SAFE HARBOR WHEN THREATENING WEATHER APPROACHES.
ALL SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE
ASKED TO RELAY ANY REPORTS OF ADVERSE WEATHER TO THE NATIONAL WEATHER
SERVICE OFFICE IN RUSKIN.
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS THROUGH THE
DAY.
OGLESBYSpecial weather statement, Apr 26, 6:12 AM EDT, 4 hours 12 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-261600-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
600 AM EDT SAT APR 26 1997
...SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE OVER THE EASTERN GULF
OF MEXICO AND SPREADING ONSHORE OF WEST CENTRAL FLORIDA. THIS AREA OF
PRECIPITATION HAS HAD A HISTORY OF PRODUCING SEVERE THUNDERSTORMS...
AND THIS TREND IS LIKELY TO CONTINUE TODAY. THERE IS A SLIGHT CHANCE
OF SEVERE THUNDERSTORMS SOUTH OF HUDSON TO HAINES CITY LINE.
THE MAIN THREAT FROM TODAYS THUNDERSTORMS WILL BE STRONG GUSTY WINDS
IN EXCESS OF 50 MPH...LARGE HAIL...VERY HEAVY RAIN...ISOLATED SHORT
LIVED TORNADOES...AND FREQUENT DEADLY LIGHTNING.
ALL RESIDENTS AND MARINERS PLANNING OUTDOOR ACTIVITIES SHOULD STAY
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. MARINERS MUST REACT
QUICKLY AND RETURN TO SAFE HARBOR WHEN THREATENING WEATHER APPROACHES.
ALL SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE
ASKED TO RELAY ANY REPORTS OF ADVERSE WEATHER TO THE NATIONAL WEATHER
SERVICE OFFICE IN RUSKIN.
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS THROUGH THE
DAY.
OGLESBYThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 8:04 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 56 min |
| Apr 25, 8:05 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 55 min |
| Apr 26, 5:01 AM EDT | Tornado Warning | TBW | Hillsborough, Pinellas | 44 min |
| Apr 26, 6:50 AM EDT | Severe Thunderstorm Warning | TBW | Pinellas | 40 min |
| Apr 26, 7:23 AM EDT | Tornado Warning | TBW | Pinellas | 67 min |
| Apr 26, 7:42 AM EDT | Severe Thunderstorm Warning | TBW | Hillsborough | 63 min |
| Apr 26, 7:49 AM EDT | Tornado Warning | TBW | Hillsborough | 56 min |
| Apr 26, 8:35 AM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Pasco | 55 min |
| Apr 26, 8:59 AM EDT | Severe Thunderstorm Warning | TBW | Manatee | 61 min |
| Apr 26, 10:00 AM EDT | Severe Thunderstorm Warning | TBW | Manatee | 60 min |
| Apr 26, 10:21 AM EDT | Flash Flood Warning | TBW | Hillsborough, Manatee | 4 hr |
| Apr 26, 10:21 AM EDT | Flash Flood Warning | TBW | Pinellas | 4 hr |
| Apr 26, 10:21 AM EDT | Tornado Warning | TBW | Manatee | 54 min |
| Apr 26, 11:20 AM EDT | Tornado Warning | TBW | Polk | 55 min |
| Apr 26, 11:30 AM EDT | Severe Thunderstorm Warning | TBW | Sarasota | 60 min |
| Apr 26, 11:37 AM EDT | Severe Thunderstorm Warning | TBW | Hardee, Polk | 68 min |
| Apr 26, 12:11 PM EDT | Severe Thunderstorm Warning | TBW | Highlands | 64 min |
| Apr 26, 12:25 PM EDT | Severe Thunderstorm Warning | TBW | DeSoto | 65 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.